Nevada, 2013

Flash Flooding and Lightning Strike in Nevada, September 9 to 11, 2013

September 9 to 11, 2013 · NWS VEF · 4 events in 2 counties and zones

Lingering monsoon moisture continued to fuel thunderstorms over the Mojave Desert. A few storms produced flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$54,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS VEF wrote it up.

Lingering monsoon moisture continued to fuel thunderstorms over the Mojave Desert. A few storms produced flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Sep 9, 2:23 PM PST, 2 hours 7 minutes earlier.

Area forecast discussion, Sep 9, 2:23 PM PST, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
323 PM PDT MON SEP 9 2013

.SYNOPSIS...A SLOW MOVING AREA OF LOW PRESSURE COMBINED WITH
RESIDUAL MOISTURE WILL HELP TO TRIGGER SHOWERS AND THUNDERSTORMS
ACROSS THE AREA ESPECIALLY IN LINCOLN...CLARK...MOHAVE AND EASTERN
SAN BERNARDINO COUNTIES. THE PRIMARY HAZARD WITH STORMS WILL BE
HEAVY RAIN BRINGING THE POTENTIAL FOR FLASH FLOODING. DRIER AIR WILL
START TO SPREAD EAST ACROSS THE AREA WEDNESDAY NIGHT INTO FRIDAY
BRINGING AN END TO ANY SHOWER AND THUNDERSTORM ACTIVITY.
TEMPERATURES ARE EXPECTED TO THEN RISE TO ABOVE NORMAL THIS WEEKEND.
&&

.SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT. MONSOON MADNESS
CONTINUES THIS AFTERNOON BUT A BREAK AWAITS LATER THIS WEEK FOR
EVERYONE. A MID/UPPER LEVEL LOW PRESENTLY LOCATED OVER SOUTHWESTERN
MOHAVE COUNTY NEAR YUCCA CONTINUES TO BE THE CULPRIT DRIVING
CONVECTION THIS AFTERNOON IN CAHOOTS WITH LINGERING MOISTURE AND
INSTABILITY ACROSS THE EASTERN HALF OF OUR AREA. AS WAS THE CASE
YESTERDAY EVENING, THE NORTHWEST FLANK OF THE LOW HAS BEEN SEEING
THE MOST CONVECTION BLOSSOM AND THIS MAKES SENSE AS THE BEST
MID-LEVEL CONVERGENCE IS SHOWN IN THE STREAMLINES OVER THIS AREA.
STORM MOVEMENT TODAY HAS BEEN THE ONE FACTOR THAT MAKES IT TOUGH TO
PINPOINT WHERE FLASH FLOODING WILL BE A BIGGER CONCERN AND AS A
RESULT WE HAVE HELD OFF ON ANY FLASH FLOOD WATCHES FOR THIS EVENING
AND WE WILL ADDRESS ANY FLASH FLOOD CONCERNS WITH THE APPROPRIATE
SHORT-FUSED PRODUCTS. WHILE MOHAVE AND EASTERN SAN BERNARDINO
COUNTIES AND TO A LESSER EXTENT SOUTHERN LINCOLN COUNTIES ARE THE
MOST ACTIVE NOW, THERE IS THE POTENTIAL GIVEN THE NORTHEAST STEERING
FLOW IN PLACE OVER CLARK COUNTY THAT ACTIVITY THAT DEVELOPS OVER
SOUTHERN LINCOLN COUNTY, SOUTHWEST UTAH AND NORTHWEST ARIZONA COULD
MIGRATE DOWN TO CLARK COUNTY THIS EVENING IN THE FORM OF EITHER
SHOWERS AND THUNDERSTORMS OR AN OUTFLOW BOUNDARY. THE LATEST HRRR,
NMM AND WRF MODELS ALL SUPPORT THIS. THIS TYPE OF STORM MOVEMENT
INTO LAS VEGAS IN THE PAST (A.K.A THE JULY 18TH 1994 HILTON SIGN
THUNDERSTORM AND MORE RECENTLY JULY 19TH OF THIS YEAR) HAS SUPPORTED
TYPICALLY MID TO LATE EVENING THUNDERSTORMS THAT CAN PACK A PUNCH AS
THEY PICK UP MOMENTUM DROPPING OFF THE HIGHER TERRAIN TO THE
NORTHEAST. WE SHALL SEE WHAT HAPPENS AS THIS EVENING PROGRESSES BUT
FOR NOW I HAVE INCREASED POPS THIS EVENING FROM LAS VEGAS UP TOWARD
MESQUITE TO ACCOUNT FOR THE MODEL TRENDS.

THE MID/UPPER LEVEL LOW IS FORECAST TO MOVE VERY SLOWLY TO THE EAST
AND EVENTUALLY NORTHEAST TONIGHT INTO TUESDAY TRAVELING TOWARD
NORTHERN MOHAVE COUNTY. AS A RESULT, SHOWERS AND THUNDERSTORMS WILL
CONTINUE IN THE FORECAST MAINLY NEAR THE LOW. SOME AREAS MAY SEE A
BREAK TONIGHT IF THEY GET WORKED OVER THIS EVENING, THOUGH A LOT OF
MOISTURE IS SHOWN TO LINGER SO CLOUD COVER MAY NOT DEVELOP TOO MANY
BREAKS. FOR TUESDAY, THE BEST CONVERGENCE IS SHOWN TO BE OVER CLARK
COUNTY WHICH WOULD ALSO CREATE AN UPSLOPE FLOW OVER THE SPRING
MOUNTAINS. THIS IS ALSO THE AREA IN THE NORTHWEST QUADRANT OF THE
LOW, WHICH HAS BEEN THE HOT SPOT FOR CONVECTION THE PAST TWO DAYS. I
DID NOT ISSUE ANY FLASH FLOOD WATCHES FOR NOW, BUT GIVEN THE
CARPENTER 1 FIRE BURN AREA BEING SO SENSITIVE, IT MAY BE A
CONSIDERATION WITH THE NEXT PACKAGE OR SO. OTHERWISE MOHAVE AND
LINCOLN COUNTIES SHOULD SEE THE BEST CHANCES FOR SHOWERS AND
THUNDERSTORMS AND HERE AS WELL THE RISK FOR FLASH FLOODING WILL
EXIST WITH SOME STORMS. BASED ON THE LATEST WRF, SREF AND GFS I ALSO
INCREASED POPS A LITTLE BIT FURTHER WEST OVER CENTRAL NYE COUNTY.
TEMPS ARE A TOUGH CALL BUT LOOK TO STAY BELOW NORMAL ESPECIALLY OVER
EASTERN SECTIONS.

FROM TUESDAY NIGHT INTO WEDNESDAY, THE LOW IS FORECAST TO DRIFT
NORTH OR EVEN NORTHWEST TOWARD SOUTHEASTERN NEVADA AND SOUTHWEST
UTAH. THIS WILL FOCUS THE BEST CHANCE OF SHOWERS AND THUNDERSTORMS
OVER LINCOLN, CLARK AND MOHAVE COUNTIES, HOWEVER A LOT OF MID-LEVEL
MOISTURE IS SHOWN TO WRAP AROUND THE BACK SIDE OF THE LOW SO WE HAVE
CARRIED A CHANCE FOR SHOWERS AND THUNDERSTORMS ACROSS THE ENTIRE
AREA. FLASH FLOODING WILL AGAIN BE THE MAIN THREAT. TEMPS AGAIN
SHOULD REMAIN BELOW NORMAL ESPECIALLY IN THE EAST.

THE LOW IS FORECAST TO DRIFT NORTH TOWARD ELY WEDNESDAY NIGHT INTO
THURSDAY NIGHT. THIS WILL STILL ALLOW FOR SHOWERS AND THUNDERSTORMS
TO LINGER ESPECIALLY ACROSS LINCOLN COUNTY AND TO A LESSER EXTENT
CLARK, MOHAVE AND CENTRAL NYE COUNTIES. I DID INCREASE POPS IN THESE
AREAS GIVEN THE BETTER MODEL CONSENSUS WITH THE PLACEMENT OF THE
LOW. DRIER AND MORE STABLE AIR IS SHOWN TO PUSH IN FROM THE
SOUTHWEST WHICH SHOULD HELP TO TRIM BACK ON THE PROSPECTS FOR
CONVECTION OVER THE SOUTHWEST CWFA SIGNIFICANTLY.

.LONG TERM...A MID/UPPER LEVEL RIDGE IS FORECAST TO BUILD INTO
CALIFORNIA FROM THE EASTERN PACIFIC THURSDAY NIGHT INTO FRIDAY AND
FINALLY PUSH THE PESKY LOW OFF TO THE EAST. THIS RIDGE WILL BRING
DRIER AND MORE STABLE AIR WITH TO ALL AREAS AND ALSO ALLOW FOR A
WARMING TREND AS WELL AS A RETURN TO SUNNIER CONDITIONS. BASED ON
GFS BUFR FORECAST SOUNDINGS AS WELL AS THE LATEST STATISTICAL
GUIDANCE I WENT AHEAD AND INCREASED HIGH TEMPS FROM FRIDAY THROUGH
NEXT WEEKEND. TRIPLE DIGITS ARE NOT OUT OF THE QUESTION AGAIN IN
VEGAS. THIS WOULD BE THE FIRST DRY WEEKEND IN A MONTH OR MORE
EXACTLY SINCE AUGUST 10TH AND 11TH FOR LAS VEGAS.
&&

.AVIATION...FOR MCCARRAN...THE MAIN CONCERN FOR THIS EVENING WILL BE
IF ANY SHRA/TSRA APPROACH THE AIRPORT. THE STEERING FLOW FROM STORMS
IS FROM THE NORTHEAST AND THERE IS DECENT POTENTIAL FOR ACTIVITY TO
DRIFT INTO THE AIRPORT FROM THAT DIRECTION ESPECIALLY FROM 03Z
THROUGH 08Z TUESDAY WHICH WOULD BRING GUSTY AND ERRATIC WINDS AS
WELL AS REDUCED CIGS/VSBY IMPACTING CONFIGURATIONS. DEPENDING ON
WHAT HAPPENS IN THAT TIME FRAME, WINDS MAY BE ERRATIC AT TIMES,
OTHERWISE THEY SHOULD FAVOR TYPICAL DIURNAL DIRECTIONS THROUGH
TUESDAY MORNING. SHRA/TSRA ARE POSSIBLE AGAIN ON TUESDAY AT
ANYTIME...ESPECIALLY AFTER 18Z.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...SHRA/TSRA WILL CONTINUE ACROSS THE AREA ESPECIALLY
THROUGH 08Z TUESDAY. ACTIVITY SHOULD BE GREATEST IN MOHAVE, LINCOLN,
CLARK AND EASTERN SAN BERNARDINO COUNTIES. ON TUESDAY, SHRA/TSRA ARE
EXPECTED ESPECIALLY AFTER 18Z ACROSS MOHAVE, LINCOLN AND CLARK
COUNTIES. GUSTY AND ERRATIC WINDS AS WELL AS REDUCED CIGS AND VSBY
WILL ALL BE ISSUES IN AND NEAR ANY SHRA/TSRA.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&

STACHELSKI

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER
Hazardous weather outlook, Sep 9, 3:34 AM PST, 12 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
434 AM PDT MON SEP 9 2013

AZZ001>003-036-CAZ519>527-NVZ014>022-100700-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
434 AM PDT MON SEP 9 2013 /434 AM MST MON SEP 9 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN TODAY. HEAVY RAIN AND
ISOLATED FLASH FLOODING WILL BE THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

CHANCES FOR THUNDERSTORMS WITH LOCALLY HEAVY RAIN WILL CONTINUE
THROUGH WEDNESDAY...THEN A GRADUAL DRYING TREND FROM SOUTHWEST TO
NORTHEAST IS EXPECTED THURSDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY. HOWEVER...SPOTTERS ARE
ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO
STANDARD OPERATING PROCEDURES.

MORGAN

In the hours before

Local storm report, Sep 9, 1:08 PM PST, 3 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
208 PM PDT MON SEP 09 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     FLASH FLOOD      2 SW KINGMAN            35.19N 114.06W
09/09/2013                   MOHAVE             AZ   TRAINED SPOTTER

            SPOTTER IN KINGMAN REPORTS ONE FOOT OF WATER MOVING
            ACROSS BEALE STREET NEAR FIRST STREET.

&&

CSTUMPF
Local storm report, Sep 9, 1:41 PM PST, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
241 PM PDT MON SEP 09 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0236 PM     FLASH FLOOD      7 NNW NEW KINGMAN-BUTLE 35.36N 114.05W
09/09/2013                   MOHAVE             AZ   TRAINED SPOTTER

            SPOTTER REPORTS WATER WITH MUD MOVING ACROSS MULTIPLE LOW
            WATER CROSSINGS ALONG STOCKTON HILL ROAD.

&&

CSTUMPF
Local storm report, Sep 9, 2:05 PM PST, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
305 PM PDT MON SEP 09 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     FLASH FLOOD      2 NW NEW KINGMAN-BUTLER 35.29N 114.06W
09/09/2013                   MOHAVE             AZ   LAW ENFORCEMENT

            STOCKTON HILL ROAD HAS BEEN CLOSED AT BULL MOUNTAIN ROAD
            DUE TO FLOODING.

&&

CSTUMPF
Local storm report, Sep 9, 3:21 PM PST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
421 PM PDT MON SEP 09 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0419 PM     FLASH FLOOD      2 NE LAKE HAVASU CITY   34.51N 114.29W
09/09/2013                   MOHAVE             AZ   TRAINED SPOTTER

            A SPOTTER REPORTED 10 TO 12 INCHES OF WATER FLOWING DOWN
            STREETS IN LAKE HAVASU CITY ACCOMPANIED BY ROCKS AND MUD.
            A STORM TOTAL SO FAR 0.49 INCH OF RAIN WAS MEASURED BY
            THIS SPOTTER.

&&

STACHELSKI
Local storm report, Sep 9, 4:02 PM PST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
502 PM PDT MON SEP 09 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     FLASH FLOOD      2 NE LAKE HAVASU CITY   34.51N 114.29W
09/09/2013                   MOHAVE             AZ   TRAINED SPOTTER

            SPOTTER REPORTS MULTIPLE ROAD CLOSURES FROM FLOODING IN
            LAKE HAVASU CITY.

&&

CSTUMPF

The radar

The Las Vegas radar (KESX), 56 km away, was scanning. The volume nearest the first event began at 00:29 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 1 lightning. Local standard time, as filed.

Lightning, Clark

When
September 9, 4:30 PM PST
Where
Clark County, 1.81 mi S of North Las Vegas
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
36.174, -115.117

Lightning damaged two major distribution circuits, knocking out power to about 2000 people.

Flash Flood, Lincoln

When
September 11, 1:10 PM PST to 2:00 PM PST
Where
Lincoln County, 1.91 mi ENE of Pioche to 2.13 mi ENE of Pioche
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
37.944, -114.440

Water and debris covered the intersection of Highway 322 and Alexander Ave.

Flash Flood, Clark

When
September 11, 4:30 PM PST to 5:30 PM PST
Where
Clark County, 1 mi SE of Charleston Park to 1.4 mi SSE of Charleston Park
Cause
Heavy Rain / Burn Area
Property damage
$2,000
Reported by
Park/Forest Service
Coordinates
36.258, -115.639

Rain on the Carpenter One burn area caused water and debris to flow across roads in the Rainbow Canyon subdivision.

Flash Flood, Clark

When
September 11, 5:01 PM PST to 6:00 PM PST
Where
Clark County, 2.19 mi ENE of Red Rock Canyon to 2.97 mi ENE of Red Rock Canyon
Cause
Heavy Rain
Property damage
$1,000
Reported by
Public
Coordinates
36.149, -115.412

Water and rocks flowed across Calico Basin Road just north of Highway 159.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2013Every state in 2013This day in weather historyWarnings in Nevada, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 473721, 473722, 473723, 473724.